From Edmond, Oklahoma, USA:
Suppose that my daughter has a perfect blood sugar at breakfast and I give her 1 unit of Humalog along with her long acting insulin like she is on, but and she isn't given the set amount of carbs at daycare. Can she bottom out and that be the reason she is to high at lunch time?
I think an easy answer to your question is not so easy. Is the "long-acting insulin" that you mention Ultralente or Lantus (insulin glargine)? Perhaps, your daughter is actually on an intermediate-acting insulin like NPH or Lente. Certainly, if she doesn't eat well at breakfast and gets her short-acting Humalog, she could be having a non-recognized low, "bottoming out" and then experiencing rebound hyperglycemia at lunchtime.
However, I can think of other scenarios that could cause this as well and would best be assessed by your daughter's diabetes team. Can you have her blood sugar checked at daycare to confirm the lows? Is she "snacking" at daycare? If so, are the carbs being counted correctly? Are they being accounted for? Have you worked out a (generally) consistent insulin/carb ratio for her Humalog dosing? While Humalog is attractive for use in a toddler, due to their eating habits (such that you can dose it after meals), it may not be lasting long enough to cover her until lunch, in which case Regular insulin might help.
Original posting 30 Apr 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.